Colorado, 2013Avalanche in Colorado, March 17, 2013
March 17, 2013 · NWS BOU · 1 event in 1 county or zone
A climber was killed and his partner seriously injured when they were caught in an avalanche while descending Ypsilon Mountain in Rocky Mountain National Park. The victim and his partner were caught in the slide on the north side of Blitzen Ridge on the 13,514 foot Ypsilon Mountain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A climber was killed and his partner seriously injured when they were caught in an avalanche while descending Ypsilon Mountain in Rocky Mountain National Park. The victim and his partner were caught in the slide on the north side of Blitzen Ridge on the 13,514 foot Ypsilon Mountain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 17, 2:20 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Mar 17, 2:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
320 PM MDT SUN MAR 17 2013
.SHORT TERM...GUSTY WINDS HAVE SPREAD ACROSS THE FORECAST AREA
WITH WIDESPREAD SPEEDS OF 25 TO 45 MPH AND ISOLATED AREAS OF UP TO
55 MPH. THE UPPER TROUGH IS CURRENTLY PASSING OVERHEAD WHICH IS
LIKELY HELPING SPARK OFF THE FEW THUNDERSTORMS OVER THE PLAINS
WITH COLDER AIR MOVING IN ALOFT. LOW PRESSURE CONTINUES TO FALL
OVER THE EASTERN PLAINS WITH INDICATIONS OF THE MAIN COLD FRONT UP
IN NORTHERN WYOMING. SNOW OVER THE MOUNTAINS HAS BECOME CONVECTIVE
IN NATURE GIVING BREAKS OF SUN IN BETWEEN REDUCED VISIBILITIES IN
SNOW AND BLOWING SNOW. THIS IS EXPECTED FOR THE REST OF THE
AFTERNOON INTO THE EVENING WHEN LOSS OF THE SUNS HEAT WILL ALLOW
THE SNOW SHOWERS TO DECREASE. HOWEVER...NORTHWEST FLOW ALOFT AND
SOME AVAILABLE MOISTURE WILL ALLOW FOR A CHANCE OF SNOW TO
CONTINUE INTO THE EARLY MORNING HOURS OVER THE MOUNTAINS.
TEMPERATURES WILL BE COOLING TONIGHT...BUT NOT TOO FAR AWAY FROM
CLIMATOLOGY. EXPECT MID 20S OVER THE PLAINS AND IN THE LOW TEENS
IN THE MOUNTAINS.
A 120 KT JET IS MOVING TOWARD THE STATE FROM THE PACIFIC
NORTHWEST TONIGHT AND WILL BE OVERHEAD THROUGH TONIGHT AND INTO
TOMORROW. THIS WILL KEEP GUSTY WEST TO NORTHWEST WINDS OVER THE
HIGH COUNTRY AND FOOTHILLS THROUGH MONDAY. THE WINDS OVER THE PLAINS
WILL DIMINISH LATER TONIGHT...BUT PICK RIGHT BACK UP BY TOMORROW
MID-MORNING. EXPECT GUSTS IN THE 25 TO 40 MPH RANGE. HUMIDITIES
SHOULD NOT DRY MUCH MORE THAN THE UPPER TEENS OR LOW 20S...SO NO
FIRE WEATHER HIGHLIGHTS ARE BEING ISSUED...THOUGH THE WIND WILL
KEEP THE FIRE DANGER INCREASED. THE NORTHWEST FLOW ALOFT AND
SLIGHT SURGES OF MOISTURE WILL KEEP SCATTERED TO NUMEROUS SNOW
SHOWERS OVER THE MOUNTAINS...MAINLY WEST OF THE DIVIDE. EXPECT AN
INCH OR TWO OF ACCUMULATION. TEMPERATURES WILL BE COOLER TOMORROW
BY ABOUT 10 DEGREES OVER TODAYS READINGS.
.LONG TERM...GUSTY WINDS WILL GRADUALLY DECREASE ACROSS THE PLAINS
MONDAY EVENING AS DAYTIME HEATING CEASES. HOWEVER...THE GUSTY
WINDS IN/NEAR THE FRONT RANGE MAY ACTUALLY INCREASE AS A SLIGHT
AMPLIFICATION OF THE MOUNTAIN WAVE OCCURS AS THERE ARE HINTS OF AT
LEAST A WEAK MOUNTAIN TOP STABLE LAYER DEVELOPING. THERE IS 40-50
KNOTS OF CROSS MOUNTAIN FLOW...SO WE COULD SEE A COUPLE WIND PRONE
SPOTS IN THE FOOTHILLS APPROACHING 60-70 MPH GUSTS. MOST AREAS
WILL SEE LIGHTER WINDS. SHOULD ALSO SEE A FEW SNOW SHOWERS LINGER
IN THE MOUNTAINS WITH FAVORED OROGRAPHIC FLOW.
BY TUESDAY...AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD EASTWARD
INTO THE CENTRAL ROCKIES WITH NORTHWEST FLOW ALOFT GRADUALLY
RELAXING. THIS WILL ALLOW WINDS TO EASE OVER THE MOUNTAINS AND
FOOTHILLS BY AFTERNOON.
FOR WEDNESDAY...THE UPPER LEVEL RIDGE WILL SHIFT EASTWARD
ACCORDING TO THE GFS BUT THE ECMWF HAS A WEAK SHORT WAVE MOVING
THROUGH THE RIDGE. THIS IS WHERE FORECAST CONFIDENCE BEGINS TO
BREAK DOWN...DUE TO THE VARIOUS MODELS HANDLING OF THE UPPER LOW
NOW IN THE EASTERN PACIFIC MERGING WITH THE NORTHERN STREAM
ENERGY. THERE IS STILL REASONABLE AGREEMENT WITH THE MAIN SHOT
OF Q-G VERTICAL MOTION REACHING THE FORECAST AREA THURSDAY...SO
WILL MAINTAIN THE HIGHEST POPS THEN. THERE HAS BEEN SOME TREND OF
MOVING THIS SYSTEM TO OUR EAST BY FRIDAY...BUT STILL CANT RULE OUT
SOME LINGERING SHOWERS. BY SATURDAY AND SUNDAY...FORECAST
CONFIDENCE IS VERY LOW AS WE COULD BE EITHER RIDGING AFTER
THURSDAYS SYSTEM...OR ANOTHER SHORT WAVE DROPPING IN DURING THE
WEEKEND IN NORTHWEST FLOW ALOFT. WE WILL KEEP A MAINLY DRY BUT
COOLER FORECAST FOR NOW GIVEN THE UNCERTAINTY AND LOW
PREDICTABILITY OF THIS PATTERN...WITH CHANCE OF SNOW SHOWERS
MENTIONED ONLY IN THE HIGH COUNTRY AT THIS TIME.
&&
.AVIATION...STRONG AND GUSTY NORTHWEST WINDS WILL LIKELY HAVE A
SLIGHT INCREASE NEAR 00Z AS A FRONT MOVES THROUGH. GUSTS SHOULD
CONTINUE AROUND 40 KNOTS AT KAPA AND KDEN AND UP TO 50 KNOTS WILL
BE POSSIBLE A KBJC. COULD SEE A BRIEF SHOWER THROUGH 00Z WHICH
WILL MAINLY HAVE LIGHT RAIN AND GUSTY OUTFLOW WINDS ASSOCIATED
WITH THEM. CEILINGS WILL REMAIN ABOVE 10000 FEET EXCEPT UNDER THE
SHORT LIVED SHOWERS WHERE THEY COULD FALL TO AROUND 6000 FEET.
WINDS EXPECT TO BECOME DRAINAGE LATE TONIGHT ONLY TO INCREASE AND
BECOME GUSTY AGAIN MONDAY OUT OF THE WEST-NORTHWEST.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ031-
033-034.
&&
SHORT TERM...KRIEDERMAN
LONG TERM....BARJENBRUCH
AVIATION...KRIEDERMAN
Hazardous weather outlook, Mar 17, 9:25 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1025 AM MDT SUN MAR 17 2013
COZ030>051-181630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1025 AM MDT SUN MAR 17 2013
...WINTER WEATHER ADVISORY FOR THE NORTHERN MOUNTAINS UNTIL 6 PM
MDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW...HEAVY AT TIMES...AND BLOWING SNOW WILL CONTINUE OVER THE
MOUNTAINS THROUGH EARLY THIS AFTERNOON. WIND GUSTS BETWEEN 40 AND
60 MPH...MAINLY THROUGH THE HIGH PASSES...WILL OCCUR THROUGH THE
REST OF THE DAY. THE COMBINATION OF SNOW AND WIND WILL REDUCE
VISIBILITIES...CAUSE SLICK ROADS AND PRODUCE HAZARDOUS DRIVING
CONDITIONS ESPECIALLY OVER THE PASSES. SNOW ACCUMULATIONS OF 2 TO
6 INCHES IN THE HIGH COUNTRY CAN BE EXPECTED...WITH THE HIGHER
AMOUNTS EXPECTED NORTH OF I70. SNOW WILL DECREASE IN INTENSITY
OVER THE MOUNTAINS TONIGHT WITH ONLY LIGHT ACCUMULATIONS EXPECTED.
A SLIGHT CHANCE OF RAIN SHOWERS AND A THUNDERSTORM OR TWO WILL
SPREAD OVER THE PLAINS EARLY THIS AFTERNOON. WINDS ARE BEGINNING
TO INCREASE RAPIDLY ACROSS THE FOOTHILLS AND OUT ONTO THE PLAINS.
STRONGER WINDS WILL DEVELOP BEHIND A COLD FRONT THIS AFTERNOON AND
CONTINUE INTO TONIGHT. GUSTS TO 50 MPH CAN BE EXPECTED OVER THE
PLAINS AND FOOTHILLS THIS AFTERNOON...WHICH WILL ELEVATE THE FIRE
DANGER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WINDS WILL CONTINUE MONDAY INTO MONDAY NIGHT...WITH A FEW
MORE SNOW SHOWERS BUT LIGHT ACCUMULATIONS IN THE MOUNTAINS. WIND
GUSTS FROM 50 TO 60 MPH WILL OCCUR IN THE MOUNTAINS AND FOOTHILLS
WITH GUSTS AROUND 40 MPH OVER THE PLAINS. FIRE DANGER WILL REMAIN
ELEVATED IN THE FOOTHILLS AND ACROSS THE PLAINS.
ANOTHER SYSTEM WILL AFFECT THE AREA WEDNESDAY NIGHT THROUGH AT
LEAST THURSDAY NIGHT BRINGING A CHANCE OF SNOW TO THE MOUNTAINS
AND A CHANCE OF RAIN AND SNOW OVER NORTHEAST COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF STRONG WINDS WOULD BE APPRECIATED.
KRIEDERMAN/BARJENBRUCH
Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- March 17, 6:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Idaho, March 17, 20131 death · 2 events
- Winter Storm and High Wind in Wyoming, March 17, 2013$25,000 · 65 kt wind · 13 events
- High Wind in Wyoming, March 17, 201369 kt wind · 24 events
- Winter Weather in Virginia, March 17 to 18, 201323 events
- Winter Storm in North Dakota, March 17 to 18, 201318 events
- Blizzard in North Dakota, March 17 to 18, 201318 events
- Winter Storm in Minnesota, March 17 to 18, 201316 events
- Flooding and Hail in Missouri, March 17 to 18, 20131.5 in hail · 15 events
- Damaging Winds in Texas, March 17, 201353 kt wind · 12 events
- Winter Weather in Virginia, March 17 to 18, 201311 events
- Winter Storm in Montana, March 17, 20139 events
- High Wind in Nebraska, March 17, 201357 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441422.